Steroid cream: Expert issues warning for long-term use – ‘Side effect more likely’
Eczema: Dermatology Nurse explains how to use emollients
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Also known as TSW or red skin syndrome, the condition is caused when people stop using topical steroid creams after a long period of time.
These creams are also referred to as topical corticosteroid products.
Speaking to Express.co.uk, Abbas Kanani said: “Upon withdrawal of treatment the skin may experience an uncontrollable spreading of dermatitis which becomes red with a burning and itchy sensation along with peeling and severe skin inflammation in the weeks after stopping the use of treatment.
“People with TSW may also experience insomnia, fatigue, hair loss, chills and depression.”
Upon reading this, those using topical steroid creams for their eczema may worry about what happens when they stop.
However, while a terrifying prospect, TSW is rare, but so too is knowledge about it.
On this Kanani commented: “More studies are required to help dermatologists fully understand the condition.
“The main risk factor is using mid to high potency topical steroids for a year or more. Side effects are more likely if you’re using a more potent corticosteroid or have been using the treatment for a very long time, over a large area.”
While the condition is rare, like other ailments there is no cure.
“A dermatologist will offer the best treatments and advice which may include gradually or immediately stopping the use of steroid creams, using a cold compress, swapping treatment for an oral corticosteroid, a course of antibiotics or receiving a dupilumab injection” says Kanani.
Alternatively, some patients attempt to pass through the withdrawal stage, but this can take months or even years for some patients.
This means passing through the summer, a time when high temperatures increase the risk of dirty skin and flare ups.
Kanani has several tips for managing eczema during the summer: “Staying cool and hydrated can help reduce sweating which can aggravate eczema in the summer months.
“Remove wet clothes as soon as possible and rinse the skin immediately if visiting a beach or swimming. An air purifier can help manage and filter outdoor allergens which can bring about itching and rashes.”
As well as this, keeping the skin moisturised is key to avoid it drying out.
Some natural creams can provide relief and stop the skin from breaking out.
Furthermore, as well as keeping the skin cool and moisturised, it is important to keep an eye on potential triggers for eczema.
For some this is certain household chemicals while for others it is stress; managing these triggers will in turn help reduce the risk of a flare up.
Lastly, while the condition can be depressing, embarrassing, or just uncomfortable, it is crucial for people with eczema they are not alone.
There are millions of people and numerous health experts in the UK who can support and provide advice on managing the condition and enjoying the summer.
Source: Read Full Article